MAUDE Adverse Event Report: STRYKER GMBH G4 LONG NAIL RIGHT D11XL360MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH G4 LONG NAIL RIGHT D11XL360MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 84251360S
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Cyst(s) (1800); Perforation (2001)
Date of Event 12/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "gamma4 nail to fix an intertroch fx.4-6 week post op xrays looked normal, as expected.Pt then presented to ed 12/9, -xrays showed lag screw completely disengaged and medialized.Patient needed revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed on a provided x-ray copy where the lag screw had completely disengaged from the nail and had medialized.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented an (b)(6) -year-old female patient had been treated with above gamma4 nail.Initial healing course was without events.After approx.2 months the patient presented with completely disengaged and medialized lag screw.The device inspection revealed the following: the set screw could easily be moved back and forth with a set screwdriver.Both tips of the set screw were slightly plastically deformed at lateral and medial.In 1 tip a clear dent was visible.The form of a dent in the set screw was matching the form of the dents in the flute¿s edge.The set screw inside the nail could easily be screwed.Placing the set screw in the sliding flute and unlocking the set screw for less than ¼ turn enabled free sliding of the lag screw without rotation, as intended.Function was fully given.We received an undated x-ray copy presenting a lag screw that had left the proximal drill hole in the nail and which had protruded into the acetabulum.Magnification of that image revealed the tips of the set screw were flush with the edges of the nail¿ cannulation meaning they were not engaged in the flute of the lag screw.Imprints on the edge of the lag screw¿s superior sliding flute indicated contact to the tips of the set screw.Unscrewing the set screw less than a ¼ turn (as to op-tech) leads to complete release of the lag screw which in turn can freely medialize.The event was of a purely technical nature; a medical assessment was not necessary.Patient is obese and demented.Patient has a bone cyst in the acetabulum, which likely allowed to lag screw to migrate through it so easily.Based on investigation, the root cause was attributed to a user related issue.The patient¿s condition may have contributed to the event.With available evidence and information a product deficiency was not verified.If essential information is provided, we reserve the right to re-open the case and to re-assess the root cause.
 
Event or Problem Description

Brand Name
G4 LONG NAIL RIGHT D11XL360MM X 125DEG
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18426894
Report Number0009610622-2024-00006
Device Sequence Number20769398
Product Code HSB
UDI-Device Identifier07613327476224
UDI-Public07613327476224
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number84251360S
Device Lot NumberK15865F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/09/2023
Supplement Date Received by Manufacturer06/11/2024
Initial Report FDA Received Date01/02/2024
Supplement Report FDA Received Date07/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR
Patient SexFemale